Nebraska, 2011

Flood in Nebraska, March 12, 2011

March 12, 2011 · NWS OAX · 1 event in 1 county or zone

Melting snow helped break loose ice which formed an ice jam near Verdel which caused minor flooding along Ponca Creek in the area.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OAX wrote it up.

Melting snow helped break loose ice which formed an ice jam near Verdel which caused minor flooding along Ponca Creek in the area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before the first event at Mar 12, 2:33 AM CST, 6 hours 27 minutes earlier.

Area forecast discussion, Mar 12, 2:33 AM CST, 6 hours 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
233 AM CST SAT MAR 12 2011

.DISCUSSION...
HIGH PRESSURE RIDGE WILL PREVAIL ACROSS THE AREA TODAY GIVING A
COLL NORTHERLY FLOW TO THE REGION...WITH MUCH COOLER TEMPERATURES
THAN YESTERDAY. SOME CIRRUS WILL BE POSSIBLE TODAY...ALTHOUGH LOW
CLOUDS WILL EDGE SOUTHWARD INTO NORTHEAST NEBRASKA AND NORTHWEST
IOWA EARLY THIS MORNING. BREEZY THROUGH THE DAY...BUT DEFINITELY
NOT AS WINDY AS YESTERDAY.

ATTENTION TURNS TO THE NEXT WAVE ADVANCING OUT OF THE CENTRAL
ROCKIES ON SUNDAY AND WHETHER THERE/S ENOUGH MOISTURE AND LIFT TO
GENERATE ISOLATED SHOWERS. THE NAM MAINTAINS AN GENERALLY DRY
FORECAST...WITH NORTHEASTERLY DRY FLOW HELPING TO INHIBIT ANY
PRECIPITATION POTENTIAL AT THE SURFACE. GFS/ECMWF/SREF ALL HINT AT
LEAST A SLIGHT CHANCE OF SHOWERS OR SPRINKLES...MAINLY ACROSS
EASTERN NEBRASKA SUNDAY...AND AND ACROSS SOUTHEAST NEBRASKA SUNDAY
EVENING. IF ANYTHING OCCURS...PRECIPITATION AMOUNTS WILL BE LIGHT
WITH ONLY A HUNDREDTH OR TWO.

RETURN SOUTHERLY FLOW SHOULD BOOST TEMPERATURES INTO THE MID/UPPER
50S FOR MONDAY WITH DRY CONDITIONS. THE NEXT WAVE MOVES INTO THE
AREA MONDAY NIGHT AND ACROSS THE AREA ON TUESDAY AS ANOTHER FRONT
PUSHES THROUGH THE REGION. GFS/ECMWF FAIRLY CONSISTENT WITH
SYNOPTIC TRENDS...THUS ISOLATED SHOWERS STILL SEEMS POSSIBLE AS
THE WEATHER SYSTEM MOVES THROUGH. DID CUT TEMPS BACK A BIT ON
TUESDAY AHEAD OF THE FRONT AS CLOUD COVER COULD INHIBIT A MORE
PRONOUNCED WARMUP.

STILL A WELCOME WARMUP INTO THE 60S EXPECTED BOTH WEDNESDAY AND
THURSDAY AHEAD OF THE NEXT FRONT...ALTHOUGH NOT AS CONFIDENT THAT
TEMPS WILL REACH THE UPPER 60S BUT WILL LET THE DAY SHIFT TAKE
ANOTHER LOOK. COOLER TEMPS ON FRIDAY BEHIND THE COLD FRONT.

70

&&

.AVIATION...
TAF SITES KOFK/KOMA/KLNK

06Z TAFS

VFR CONDITIONS WILL PREVAIL AT ALL SITES THROUGH THE FORECAST PERIOD.

DEE

&&

.OAX WATCHES/WARNINGS/ADVISORIES...
NE...NONE.
IA...NONE.
&&
Hazardous weather outlook, Mar 12, 3:28 AM CST, 5 hours 32 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
328 AM CST SAT MAR 12 2011

IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-122330-
MONONA-HARRISON-SHELBY-POTTAWATTAMIE-MILLS-MONTGOMERY-FREMONT-
PAGE-KNOX-CEDAR-THURSTON-ANTELOPE-PIERCE-WAYNE-BOONE-MADISON-
STANTON-CUMING-BURT-PLATTE-COLFAX-DODGE-WASHINGTON-BUTLER-
SAUNDERS-DOUGLAS-SARPY-SEWARD-LANCASTER-CASS-OTOE-SALINE-
JEFFERSON-GAGE-JOHNSON-NEMAHA-PAWNEE-RICHARDSON-
328 AM CST SAT MAR 12 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
IOWA...WEST CENTRAL IOWA...EAST CENTRAL NEBRASKA...NORTHEAST
NEBRASKA AND SOUTHEAST NEBRASKA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Knox

When
March 12, 9:00 AM CST to 11:00 PM CST
Where
Knox County, 1.26 mi SW of Verdel to 1.39 mi WSW of Verdel
Cause
Ice Jam
Reported by
Official NWS Observations
Coordinates
42.809, -98.219

Melting snow helped break loose ice which formed an ice jam near Verdel which caused minor flooding along Ponca Creek in the area. The creek near Verdel crested at a little over 15 feet around noon on March 12, flood stage is 12 feet. The flooding affected mainly agricultural lowlands and apparently caused little damage.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2011Every state in 2011This day in weather historyWarnings in Nebraska, March 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 277797.